Dispensing Mistakes Can Happen to Pets, Too
Pharmacists should not make assumptions about what a veterinarian intended on a prescription.
The Institute for Safe Medication Practices (ISMP) occasionally receives reports of veterinary medication errors. Community pharmacies are increasingly making veterinary medicine a specialty, dispensing both human and veterinary products. Under the Animal Medicinal Drug Use Clarification Act of 1994,1 the FDA recognizes the professional judgment of veterinarians and permits extra-label drug use, or the use of an approved drug that is not in accordance with the approved labeling, including use in another species; at a different dose, frequency, or route; or for a different indication.
A recent report described an error in which hydrocodone and acetaminophen 5 mg/325 mg was dispensed for a dog. The veterinarian had prescribed hydrocodone 5 mg without realizing that the medication is available only in this strength in combination with other products, such as acetaminophen, homatropine methylbromide, or ibuprofen. Hydrocodone as a singular product is available in an extended-release formulation (Zohydro ER and Hyslingla ER) at higher-strength capsules or tablets starting at 10 mg, which cannot be cut or opened. Thus, the pharmacist assumed that the prescriber was using a shortened name for the combination product with acetaminophen. However, acetaminophen is often avoided in dogs because of the increased risk of toxicity.
Dogs typically experience acetaminophen toxicity when doses exceed 75 mg/kg of body weight, which can lead to serious adverse outcomes, such as permanent liver damage.2 Symptoms of acetaminophen toxicity in dogs include brownish-gray colored gums; hypothermia; jaundice; labored breathing; swollen face, neck, or limbs; vomiting; and coma. Dogs are not the only pets affected by acetaminophen. Cats are 7 to 10 times more susceptible to acetaminophen toxicity than dogs;3 acetaminophen should never be given to cats, even at low doses.
Pharmacies that dispense human drugs for veterinary patients should contact the prescribing veterinarian if there are questions about a prescription, without making assumptions regarding what the veterinarian intended if the prescription does not make sense or is not available (eg, hydrocodone 5 mg). For more information on veterinary medication error prevention and analysis, see the FDA Center for Veterinary Medicine webpage.4
Also, those who think that their pets may have ingested a potentially poisonous substance can visit the American Society for the Prevention of Cruelty to Animals Poison Control webpage5 or call (888) 426-4435 or the animal’s veterinarian.
BOTTLE OF NITROGLYCERIN GIVEN, AGAIN!
No, this is not a case from our old files. It is a new report of administering an entire bottle (25 tablets) of sublingual nitroglycerin. During orientation, an inexperienced nurse administered the entire bottle of nitroglycerin to a patient, which was witnessed by another nurse, who removed the tablets from the patient’s mouth and prevented harm.
The ISMP has received reports of this error happening in both hospitals and long-term care (LTC) facilities. The error usually occurs when a nurse consistently receives unit dose packages, or blister packs, holding a single dose for administration. Unexpectedly, a very small vial or bottle of medication is dispensed that contains more than 1 dose and an assumption is made that it contains a single patient dose.
Because of stability issues, pharmacies must dispense nitroglycerin tablets in their original 25-count amber glass bottle. For charging purposes, order entry systems require a dispense quantity of 25 tablets even though the dose is just 1 tablet at a time. So, scanning the label will likely not cause an alert that the quantity in the bottle does not match the amount to be administered. When the nurse was asked why she administered 25 tablets, she said that no alert was issued when scanning the bottle.
To help nurses at LTC facilities avoid this error, work with your computer vendors and facility staff to ensure the medication administration record (MAR) and automated dispensing cabinet screens include instructions to administer just 1 tablet sublingually, with additional doses as prescribed. Then package the nitroglycerin vial in a plastic bag or pharmacy vial and affix a label listing the per-tablet strength and the same instructions as those that appear on the MAR.
Consultant pharmacists can remind LTC practitioners that when preparing or administering any medication, “If you need more than 3 [pills, vials, or other dosage form], call the pharmacy.”
Michael J. Gaunt, PharmD, is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
- Animal Medicinal Drug Use Clarification Act of 1994 (AMDUCA). FDA website. www.fda.gov/animal-veterinary/acts-rules-regulations/animal-medicinal-drug-use-clarification-act-1994-amduca. Updated August 10, 2018. Accessed August 7, 2019.
- Almgren CM. Acetaminophen [Tylenol] poisoning alert for dogs and cats. VCA Hospitals website. vcahospitals.com/know-your-pet/acetaminophen-tylenol-poisoning-alert-for-dogs-and-cats. Published 2014. Accessed August 7, 2019.
- Richardson JA. Management of acetaminophen and ibuprofen toxicoses in dogs and cats. J Vet Emerg Crit Care. 2000;10:285-291. doi: 10.1111/j.1476-4431.2000.tb00013.x.
- Veterinary medication errors. FDA website. www.fda.gov/animal-veterinary/product-safety-information/veterinary-medication-errors. Updated August 24, 2018. Accessed August 7, 2019.
- Animal poison control. ASPCA website. aspca.org/pet-care/animal-poison-control. Accessed August 7, 2019.